Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 231, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 22, 2012, 1:51 AM CDT for Andrews County, Ector County, Winkler County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2012, 1:51 AM CDT (06:51 UTC)
- Expired
- Oct 22, 2012, 2:45 AM CDT
- In force
- 54 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Andrews County, TX, Ector County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 50 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 2:15 AM CDT | TSTM WND DMG | Andrews, TX | LOCAL LAW ENFORCEMENT REPORTED SEVERAL TREES AND POWER LINES DOWNED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3666 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
005
WUUS54 KMAF 220651
SVRMAF
TXC003-135-495-220745-
/O.NEW.KMAF.SV.W.0231.121022T0651Z-121022T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 AM CDT MON OCT 22 2012
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ECTOR COUNTY IN WEST TEXAS...
NORTHEASTERN WINKLER COUNTY IN WEST TEXAS...
ANDREWS COUNTY IN WEST TEXAS...
* UNTIL 245 AM CDT
* AT 150 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
NORTHWEST OF GOLDSMITH...OR 18 MILES NORTHWEST OF WEST ODESSA...
MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
GOLDSMITH...
NORTH COWDEN...
LAT...LON 3248 10266 3234 10225 3176 10237 3176 10289
3221 10304
TIME...MOT...LOC 0651Z 239DEG 25KT 3202 10272
$$1 follow-up statement
966
WWUS54 KMAF 220711
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 AM CDT MON OCT 22 2012
TXC003-135-495-220745-
/O.CON.KMAF.SV.W.0231.000000T0000Z-121022T0745Z/
ECTOR TX-WINKLER TX-ANDREWS TX-
211 AM CDT MON OCT 22 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR ANDREWS...NORTHEASTERN WINKLER AND ECTOR COUNTIES...
AT 208 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF ANDREWS...MOVING NORTHEAST AT 35 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...ANDREWS
AND FLOREY.
LAT...LON 3248 10266 3234 10225 3176 10237 3176 10289
3221 10304
TIME...MOT...LOC 0711Z 207DEG 34KT 3227 10265
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 12:42 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Oct 22, 12:42 AM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1242 AM CDT MON OCT 22 2012 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... VFR CONDITIONS WILL PREVAIL FOR ALL TAFS SITES EXCEPT THE MAF DURING THE NEXT 24 HOURS AS A LOW STRATUS DECK WILL MOVE OVER MAF NEAR 12Z. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT THROUGH THE MORNING HOURS. WINDS WILL BECOME GUSTY DURING THE AFTERNOON HOURS FOR CNM AND HOBS DUE TO PEAK HEATING DURING THE AFTERNOON AND THEN DECREASE AFTER SUNSET. PARTLY CLOUDY TO CLEAR SKIES WILL RETURN TOMORROW EVENING. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99
Hazardous weather outlook, Oct 21, 5:00 PM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 500 PM CDT SUN OCT 21 2012 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-222200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 500 PM CDT SUN OCT 21 2012 /400 PM MDT SUN OCT 21 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM SOUTHEAST NEW MEXICO AND THE VAN HORN REGION... ACROSS THE TRANS PECOS... EXTENDING EAST THROUGHOUT THE PERMIAN BASIN. SOME OF THESE STORMS MAY BE STRONG WITH ONE OR TWO BECOMING SEVERE WITH LARGE HAIL AND DAMAGING WIND POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON WEDNESDAY MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT WILL RESULT IN INCREASED FIRE WEATHER CONCERNS OVER SOUTHEAST NEW MEXICO... THE TRANS PECOS AREA... AND THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS THE UPPER TRANS PECOS OR PERMIAN BASIN. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Oct 21, 10:31 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1031 PM CDT SUN OCT 21 2012 TXZ057-074-080-220400- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 1031 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTHWESTERN PRESIDIO...SOUTH CENTRAL CULBERSON AND WESTERN JEFF DAVIS COUNTIES UNTIL 1100 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF VALENTINE AT 1030 PM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3105 10452 3071 10410 3046 10461 3067 10481 TIME...MOT...LOC 0330Z 227DEG 39KT 3066 10457
Special weather statement, Oct 21, 10:59 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1059 PM CDT SUN OCT 21 2012 TXZ074-080-220430- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 1059 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 1130 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 23 MILES SOUTH OF KENT AT 1058 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3111 10419 3072 10388 3060 10439 3083 10453 TIME...MOT...LOC 0358Z 242DEG 34KT 3078 10430
Special weather statement, Oct 21, 11:27 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1127 PM CDT SUN OCT 21 2012 TXZ058-067-074-075-220515- PECOS-WARD-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS- 1127 PM CDT SUN OCT 21 2012 ...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING NORTH CENTRAL JEFF DAVIS...NORTHWESTERN PECOS...REEVES...SOUTHEASTERN CULBERSON AND WEST CENTRAL WARD COUNTIES UNTIL 1215 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF TOYAVALE AT 1126 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. GUSTY WINDS WILL BE THE PRIMARY THREAT WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3161 10348 3103 10304 3067 10404 3109 10437 TIME...MOT...LOC 0426Z 238DEG 38KT 3094 10401
Special weather statement, Oct 22, 12:15 AM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1215 AM CDT MON OCT 22 2012 TXZ058>060-067-075-220600- LOVING-PECOS-WARD-WINKLER-REEVES COUNTY AND UPPER TRANS PECOS- 1215 AM CDT MON OCT 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL REEVES...NORTH CENTRAL PECOS...SOUTHEASTERN LOVING... SOUTHWESTERN WINKLER AND WESTERN WARD COUNTIES UNTIL 100 AM CDT... A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF TOYAH AT 1214 AM CDT...MOVING NORTHEAST AT 35 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS UP TO 50 MPH AND SMALL HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3185 10358 3134 10289 3096 10361 3134 10404 TIME...MOT...LOC 0514Z 234DEG 30KT 3130 10367
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 10:31 PM CDT | Special Weather Statement | MAF | Jeff Davis | 29 min |
| Oct 21, 10:59 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Oct 21, 11:27 PM CDT | Special Weather Statement | MAF | Reeves | 48 min |
| Oct 22, 12:15 AM CDT | Special Weather Statement | MAF | Reeves | 45 min |
| Oct 22, 12:38 AM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward, Winkler | 52 min |
| Oct 22, 1:10 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Ward, Winkler | 50 min |
| Oct 22, 2:47 AM CDT | Special Weather Statement | MAF | Dawson, Martin | 28 min |
| Oct 22, 3:36 AM CDT | Special Weather Statement | MAF | Andrews, Borden, Dawson, Howard, Martin | 39 min |
| Oct 22, 4:32 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin, Scurry | 58 min |
| Oct 22, 5:22 AM CDT | Special Weather Statement | MAF | Andrews | 23 min |
| Oct 22, 5:35 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Martin | 55 min |
| Oct 22, 5:50 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 14 min |
| Oct 22, 6:05 AM CDT | Special Weather Statement | MAF | Borden, Dawson, Howard, Martin | 55 min |
| Oct 22, 6:32 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Scurry | 58 min |
| Oct 22, 6:59 AM CDT | Special Weather Statement | MAF | Borden, Howard | 46 min |
| Oct 22, 7:02 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 58 min |
| Oct 22, 7:12 AM CDT | Special Weather Statement | MAF | Glasscock | 63 min |
| Oct 22, 7:54 AM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Oct 22, 8:06 AM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 22, 8:35 AM CDT | Special Weather Statement | MAF | Mitchell | 25 min |
| Oct 22, 9:01 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
| Oct 22, 9:31 AM CDT | Special Weather Statement | MAF | Mitchell | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.